Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 270, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2023, 8:04 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 8:04 PM MDT (02:04 UTC)
- Expired
- Aug 3, 2023, 8:45 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deuel County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
608
WUUS53 KLBF 040204
SVRLBF
NEC049-069-040245-
/O.NEW.KLBF.SV.W.0270.230804T0204Z-230804T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
804 PM MDT Thu Aug 3 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Garden County in the Panhandle of Nebraska...
Deuel County in the Panhandle of Nebraska...
* Until 845 PM MDT.
* At 804 PM MDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lisco to near Lodgepole to 7
miles northeast of Twin Buttes, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chappell, Oshkosh, Mount Vernon and Intersection of Highway 27 and
9 Mile Road.
This includes Interstate 80 in Nebraska between mile markers 78 and
94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 10264 4147 10231 4123 10221 4100 10232
4100 10261 4139 10261 4140 10264
TIME...MOT...LOC 0204Z 270DEG 15KT 4140 10270 4122 10259 4101 10269
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown2 follow-up statements
909
WWUS53 KLBF 040223
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
823 PM MDT Thu Aug 3 2023
NEC049-069-040245-
/O.CON.KLBF.SV.W.0270.000000T0000Z-230804T0245Z/
Garden NE-Deuel NE-
823 PM MDT Thu Aug 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN GARDEN AND DEUEL COUNTIES...
At 822 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Lisco to near Chappell to 6 miles
north of Sedgwick, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chappell, Oshkosh, Mount Vernon and Intersection of Highway 27 and 9
Mile Road.
This includes Interstate 80 in Nebraska between mile markers 78 and
94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 10264 4147 10231 4123 10221 4100 10232
4100 10261 4139 10261 4140 10264
TIME...MOT...LOC 0222Z 264DEG 26KT 4143 10253 4116 10250 4102 10256
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown606
WWUS53 KLBF 040244
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
844 PM MDT Thu Aug 3 2023
NEC049-069-040253-
/O.EXP.KLBF.SV.W.0270.000000T0000Z-230804T0245Z/
Garden NE-Deuel NE-
844 PM MDT Thu Aug 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES WILL EXPIRE AT 845 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4146 10264 4147 10231 4123 10221 4100 10232
4100 10261 4139 10261 4140 10264
TIME...MOT...LOC 0243Z 270DEG 15KT 4143 10242 4116 10239 4102 10245
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:25 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 3, 5:25 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 625 PM CDT Thu Aug 3 2023 ...Aviation Update... .SYNOPSIS... Issued at 324 PM CDT Thu Aug 3 2023 Key Messages: - Severe storms possible tonight with damaging winds, large hail and heavy rain possible. - Marginal risk for severe storms Friday afternoon/evening. - Another threat for severe storms Saturday afternoon/evening mainly over eastern and and southeastern portions of the forecast area. H5 analysis this morning had high pressure anchored over the Arklatex with a ridge extending north into the Ozarks and southeastern Kansas. Further west, a closed area of low pressure was located over eastern Idaho. Downstream of this feature, a weaker shortwave trough extended from central Nebraska into northern Kansas. Both of these features were south of a northern stream ridge which extended from south central Canada, north into eastern portions of the NW Territories of Canada. Another feature of note this morning was a weak shortwave off the coast of northern California. At the surface, a quasi-stationary front extended from the northern Texas Panhandle, east-northeast into far southern Kansas and the central Ozarks. This afternoon, a weak surface trough extended from the western Panhandle into far southwestern Nebraska. Skies were partly to mostly cloudy across western and north central Nebraska this afternoon. Temperatures as of 2 AM CDT, ranged from 79 degrees at Gordon to 85 degrees at Imperial. && .SHORT TERM...(This evening through Friday night) Issued at 324 PM CDT Thu Aug 3 2023 The threat for severe storms and possibly heavy rain tonight are the main forecast concerns. Late this afternoon, a lead shortwave, associated with the closed low over eastern Idaho, will cross northern Colorado and southern Wyoming. Thunderstorms are expected to initiate along the I25 corridor from eastern Wyoming to Denver around 20z this afternoon. Activity will approach the western border of the forecast area around 23z this evening, hitting the highway 83 corridor in the 02z to 04z time frame. The latest HRRR runs this morning along with support from the 4KM NAM and NAM12 solns have slowed down the onset of thunderstorms tonight. Taking these solns into account, keeps storms out of the forecast area through 23z this evening. Activity crosses into the eastern panhandle around 00z, then hits the highway 83 corridor around 03z this evening. With the later expected timing, went ahead and made adjustments to this afternoon's forecast and slowed down the progression of storms tonight. With respect to the threat for severe storms tonight, two main modes/hazards are expected. First, there will be a threat for large hail, mainly west of highway 61 early this evening as there is a threat for more discrete storms in these areas. Mid level lapse rates along with SB CAPE of 1500+J/KG, straight hodographs and effective bulk shear of 30 KTS will be enough to support this threat. Second, as the evening progresses, these storms are expected to congeal into a line as they approach the highway 83 corridor. The latest NAM12 soln this morning is indicating a nice area of downdraft CAPE in excess of 1000j/kg across southwestern Nebraska and northwestern KS this evening which would facilitate strong winds. The HRRR runs this morning, along with the 12z-4km NAM soln is also indicating some bowing structures with their forecast reflectivity products later this evening. These signatures are most prolific from far SW Nebraska into northern Kansas. Another concern for tonight's forecast is the threat for flood potential across portions of southwestern Nebraska. Locations across Frontier, Hayes and portions of Lincoln county, saw rainfall amounts of 2 to as much as 5 inches of rainfall last night. The heaviest rainfall was from eastern Hayes, into Frontier county. This was on top of heavy rain which also occurred Tuesday night from far eastern Hayes into Frontier county. With the heavy rain in these areas over the past couple of nights, am concerned with flash flooding potential tonight. Forecast PWAT's are between 1.25 and 1.5 inches early this evening in SW Nebraska, so plenty of moisture is available for heavy rain. With this in mind and after conversing with emergency management, will hoist a flood watch for Hayes and Frontier counties for tonight through Friday morning. There still is the potential for 1 to 2 inches of rainfall in these areas, although storm motion should be faster tonight compared to last night. On Friday the upper level low will track into northwestern South Dakota. Showers and thunderstorms from the overnight will gradually lift east of the forecast area by mid morning in the eastern forecast area. Slightly drier air aloft will try to push into the area Friday, however, southerly low level winds will allow boundary layer air to remain in place across the area. PWATS Friday afternoon will be around 1.25 inches. Slightly less than tonight's but still enough moisture to support precipitation and thunderstorm development Friday afternoon/night. With afternoon heating and destabilization ahead of a shortwave rotating around the southern periphery of the upper level low, thunderstorms will develop Friday afternoon over the higher terrain of eastern Wyoming, western Nebraska and northeastern Colorado. Aided by a weak frontal passage, storms will track east into the evening and nighttime hours. Storm coverage Friday night is expected to be less than tonight's as low level moisture is not as robust. Severe storms will remain in play Friday night as surface to 6 KM shear remains in the 30 to 35 KT range. .LONG TERM...(Saturday through Thursday) Issued at 324 PM CDT Thu Aug 3 2023 A second, stronger cold front will be forced through the forecast area Saturday. Showers and thunderstorms will fire INVOF this feature Saturday afternoon and evening. As was the case overnight, this feature is faster compared to yesterdays model runs. That being said the severe threat appears to be south and east of the forecast area. Northwesterly flow aloft will develop early next week and persist through midweek. The pattern will amplify somewhat with a trough developing across the upper midwest into the Ohio Valley. High pressure, currently over the Arklatex, will drift west into northern Mexico and the southwestern CONUS midweek amplifying a ridge across the western third of the CONUS. The northwesterly flow will be fairly active with periodic disturbances bringing daily precipitation chances to the Central Plains. Temperatures will be below normal in the extended periods with highs in the 70s Sunday and Monday, transitioning to 70s to lower 80s Tuesday, Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 624 PM CDT Thu Aug 3 2023 Thunderstorms on the CO/WY high Plains this evening are expected to move east through wrn and ncntl Nebraska overnight. Storm activity is expected to become more numerous across wrn Nebraska as it develops into a north-south line of storms. This process should be underway by 02z-03z this evening. It is worth noting this forecast may not verify. Storms could remain mostly isolated as they move east overnight. Whatever develops should exit ncntl Nebraska by 12z-15z Friday morning. An area of MVFR/IFR ceilings are expected to develop across wrn and ncntl Nebraska 09z-15z Friday morning affecting areas south of highway 20. VFR/local MVFR should be widespread by 18z. Isolated thunderstorms are possible west of highway 61 Friday afternoon; from about 21z onward. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for NEZ070-071. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Aug 3, 1:59 PM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 259 PM CDT Thu Aug 3 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-042000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 259 PM CDT Thu Aug 3 2023 /159 PM MDT Thu Aug 3 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms expected late this afternoon across the western Panhandle, then spreading eastward in the evening and overnight hours. The main hazards will be damaging winds, large hail and heavy rainfall. The greatest potential for significant winds will be across far southwest Nebraska, where significant wind gusts exceeding 75 mph may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Daily chances for thunderstorms exist, Friday night through Tuesday night. At this time, the greatest threat for severe storms is on Saturday, generally along and east of a line from Imperial to North Platte to Butte. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size, damaging thunderstorm wind gusts as well as flooding.
In the hours before
Special weather statement, Aug 3, 7:52 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
752 PM MDT Thu Aug 3 2023
NEZ022-056-040230-
Deuel NE-Garden NE-
752 PM MDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southwestern Garden
and Deuel Counties through 830 PM MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Lisco to near Lodgepole
to 6 miles north of Twin Buttes. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chappell, Oshkosh, Lewellen, Ash Hollow State Historical Park, Mount
Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
Battlefield State Historical Park and Windlass Hill.
This includes the following highways...
Highway 92 near mile marker 115.
Interstate 80 in Nebraska between mile markers 78 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4146 10215 4122 10210 4100 10220 4100 10261
4139 10261 4140 10264 4145 10264
TIME...MOT...LOC 0151Z 265DEG 27KT 4136 10271 4118 10264 4101 10277
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:52 PM MDT | Special Weather Statement | LBF | Deuel | 38 min |
| Aug 3, 8:43 PM MDT | Special Weather Statement | LBF | Deuel | 32 min |
| Aug 3, 8:43 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 62 min |
| Aug 3, 9:30 PM MDT | Special Weather Statement | LBF | Keith | 45 min |
| Aug 3, 9:32 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Aug 3, 9:33 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 42 min |
| Aug 3, 9:45 PM MDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Aug 3, 9:51 PM MDT | Areal Flood Advisory | LBF | Deuel, Keith | 2 hr |
| Aug 3, 10:10 PM MDT | Areal Flood Advisory | LBF | Sheridan | 2 hr |
| Aug 3, 10:14 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Perkins | 46 min |
| Aug 3, 10:36 PM MDT | Special Weather Statement | LBF | Sheridan | 54 min |
| Aug 3, 10:45 PM MDT | Special Weather Statement | LBF | Arthur | 60 min |
| Aug 4, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 49 min |
| Aug 4, 4:03 PM MDT | Special Weather Statement | LBF | McPherson | 42 min |
| Aug 4, 4:34 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 41 min |
| Aug 4, 4:46 PM MDT | Special Weather Statement | LBF | Keya Paha | 44 min |
| Aug 4, 4:48 PM MDT | Special Weather Statement | LBF | Deuel | 42 min |
| Aug 4, 5:02 PM MDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 4, 5:06 PM MDT | Areal Flood Advisory | LBF | Deuel, Keith, Perkins | 3 hr |
| Aug 4, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 47 min |
| Aug 4, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Thomas | 44 min |
| Aug 4, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Deuel, Keith, Perkins | 51 min |
| Aug 4, 5:49 PM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Aug 4, 5:49 PM MDT | Severe Thunderstorm Warning | LBF | Logan, McPherson | 41 min |
| Aug 4, 5:52 PM MDT | Special Weather Statement | LBF | Keya Paha | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.